[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 14, 1959

BISHYDROXYCOUMARIN TOXICITY-Reply

Author Affiliations

313 Carlyle Pl. Alexandria, Va.

JAMA. 1959;171(11):1603. doi:10.1001/jama.1959.03010290161031

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Dr. Eisenstadt is correct in pointing out that bishydroxycoumarin is not generally given in divided dosages and that 200 mg. per day is an uncommonly large amount. My original protocol read "50 mg. q. d."; it was misinterpreted by the editors as "50 mg. q. i. d.," or four times the intended amount, and the error was overlooked in proofreading.Dr. Eisenstadt is misinformed in believing that a prothrombin time of 21% "would hardly be low enough to cause the nose bleeding." A number of authors have pointed out that no reliable relation can be discerned between the onset of hemorrhage and the prothrombin, bleeding, or coagulation times. While it appears desirable to maintain a prothrombin time of 15 to 25% of normal in a patient taking bishydroxycoumarin, intravascular clotting has occurred at lower and hemorrhagic diathesis at higher levels.As pointed out in the protocol, "blood

First Page Preview View Large
First page PDF preview
First page PDF preview
×